Acetaminophen belongs to a class of drugs called analgesics (pain relievers) and antipyretics (fever reducers). The exact mechanism of action of acetaminophen is not known. It may reduce the production of prostaglandins in the brain. Prostaglandins are chemicals that cause inflammation and swelling. Acetaminophen relieves pain by elevating the pain threshold, that is, by requiring a greater amount of pain to develop before a person feels it. It reduces fever through its action on the heat-regulating center of the brain. Specifically, it tells the center to lower the body's temperature when the temperature is elevated.
By Dr. Mercola
Acetaminophen, sold under the brand name Tylenol, among others, may be among the most dangerous medicines on the market. I'm sure this comes as a surprise to most of you, as virtually every single household keeps a bottle on hand for the occasional ache and pain, and doesn't think twice about taking it.
Not thinking, it turns out, could cost you dearly… Acetaminophen overdose is actually the leading cause for calls to Poison Control Centers across the US—more than 100,000 instances per year—and, each year, is responsible for:
- More than 56,000 emergency room visits
- 2,600 hospitalizations
- An estimated 458 deaths due to acute liver failure
In fact, according to data from the Acute Liver Failure Study Group registry, acetaminophen poisoning is responsible for nearly HALF of ALL acute liver failure cases in the US. As stated in a paper published in the journal Hepatology an entire decade ago:
“[Acetaminophen] is heavily marketed for its safety compared to nonsteroidal analgesics.
By enabling self-diagnosis and treatment of minor aches and pains, its benefits are said by the Food and Drug Administration to outweigh its risks. It still must be asked: Is this amount of injury and death really acceptable for an over-the-counter pain reliever?”
Acetaminophen—More Dangerous Than You Ever Suspected
In the program above, originally aired by ThisAmericanLife.org in September of last year, host Ira Glass recounts the story of Sarah Erush.
Sarah is a pharmacist at the Hospital of the University of Pennsylvania who was contacted by the Food and Drug Administration (FDA) about a number of cases of acetaminophen overdosing at her hospital. The FDA encouraged her to sit down and collate the data, and when she did, some very interesting, and disturbing, patterns emerged. As Ira Glass reports:
“Erush was surprised by how little over the recommended dose of the drug resulted in liver damage and, for three patients, death.
One of the country's most popular over-the-counter painkillers — acetaminophen, the active ingredient in Tylenol — also kills the most people, according to data from the federal government. Over 150 Americans die each year on average after accidentally taking too much. And it requires a lot less to endanger you than you may know.”
As it turns out, acetaminophen can be toxic to your liver even at recommended doses when taken daily for just a couple of weeks.
Previous research has also shown that taking just a little more than the recommended dose over the course of several days or weeks (referred to as “staggered overdosing”) is far more risky than taking one large overdose. Your risk of severe liver injury and/or death increases if you:
- Take more than one regular strength (325 mg) acetaminophen when combined with a narcotic analgesic like codeine or hydrocodone
- Take more than the prescribed dose of an acetaminophen-containing product in a 24-hour period
- Take more than one acetaminophen-containing product at the same time. Make sure to read the list of ingredients on any other over-the-counter (OTC) or prescription drug you take in combination. Beware that many cold remedies also contain acetaminophen at varying dosages, and you must add all of these amounts together. Certain prescription painkillers, such as Vicodin and Percocet, also contain acetaminophen and should therefore not be mixed with other acetaminophen-containing medications.
- Drink alcohol while taking an acetaminophen product. Recent research suggests that acetaminophen also significantly increases your risk of kidney dysfunction if taken with alcohol—even if the amount of alcohol is small. Combining alcohol with acetaminophen was found to raise the risk of kidney damage by 123 percent, compared to taking either of them individually. Besides alcoholics, young adults are particularly at risk as they're more likely to consume both.
Make sure to read the rest of the article at Article.mercola.